MAUDE Adverse Event Report: SYNTHES GMBH DRILL BIT Ø4.3 L413; SURGICAL BIT

SYNTHES GMBH DRILL BIT Ø4.3 L413; SURGICAL BIT
Catalog Number 03.168.011
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/12/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during pre-drilling for the locking screw in the femur shaft during an orif procedure, the tip of the drill bit broke off in the femur.The drill bit was switched out for a suitable replacement and the procedure was completed successfully.The fragment remained in the patient.Surgery was delayed by five minutes due to the event, and there was no patient consequence.The fragment remained in the patient as surgeon determined it would cause no adverse effect.No additional medical intervention was required.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H11 additional narrative: h3, h4, h6 the product was returned to j&j medtech orthopaedics for evaluation.Visual inspection of the returned device found that the drill bit ø4.3 l413 was broken from the distal tip.No post operative x-rays were provide, therefore the embedded allegation cannot be confirmed.The broken fragment was not returned for evaluation.However, the fracture surface was examined, and no signs were found to indicate any problems with the material.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces a dimensional inspection was not performed since it was not applicable to the complaint condition.A functional test was not performed since it was not applicable to the complaint condition.The overall complaint was confirmed as the observed condition of the drill bit ø4.3 l413 would have contributed to the complained device issue.Based on the investigation findings, the potential cause is traced to component failure, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history review: part# 03.168.011, synthes lot# f-31362, supplier lot# f-31362, release to warehouse date: 12.Feb.2021.Supplier: (b)(4).No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DRILL BIT Ø4.3 L413
Common Device Name
SURGICAL BIT
Manufacturer (Section D)
SYNTHES GMBH
luzernstrasse 19-21
zuchwil 4528
SZ  4528
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key21060521
Report Number8030965-2025-00023
Device Sequence Number12800191
Product Code GFG
UDI-Device Identifier07611819657373
UDI-Public(01)07611819657373(10)F-31362
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.168.011
Device Lot NumberF-31362
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 12/12/2024
Supplement Date Received by Manufacturer01/28/2025
02/13/2025
Initial Report FDA Received Date01/02/2025
Supplement Report FDA Received Date01/29/2025
02/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/12/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown